So the last week I’ve had a horrible flare but now that I think about it, I’m thinking it may be a bad reaction to a Amitriptyline Ketamine cream. I started the cream on Saturday. I was supposed to do it 3x day but only did it 2x on Saturday and Sunday & Monday and this horrible flare/bad reaction started on Tuesday. One of the reasons I didn’t use it more is because I have to put copious amounts of lotion on my feet but there is really no way to do the lotion and the cream together. If I put the lotion on first, the cream didn’t work well and if I put the lotion on after, it wiped away the cream but my skin is so dry, cracked, etc. if I don’t put the cream on, my skin literally hurts.
Anywhoooo… my feet, ankles and lower legs were ridiculously swollen, especially my left (my left is always worse). It was hot and even cold soaks couldn’t take away the heat. Then I started developing small blisters/bumps and my skin has become hard and inflexible. It’s like leather. It’s way worse then it ever was. I used the cream again a few times over the last few days to try and numb the pain. I couldn’t even stand to touch the skin. It’s a better now but still red, hot and very tender. And then tonight I started wondering if it was an allergic reaction or bad side effect, etc. Has anyone else had a bad experience with the cream?
Hi there I don’t think it’s an allergic reaction. I have taken about 10 different compound medicines. My pharmacist has a masters in chemistry and is trying to come up with a compound that works. I try one and it works for 2-6 weeks so then he makes a different one but there is always Ketamine, Keto and Carbodopa dopada and then he adds different stuff for example Lidocain.
You just need to try different compound meds. I hope this was helpful.
I’m not sure the exact compound cream it was but it did have ketamine in it, it at first made my feet tingle and get really bad nerve pain which subsided after about a week and a half of use. With your problem of using both the cream and lotion have you thought of perhaps mixing the two together? First in equal parts and slowly transitioning to more and more of the cream, that is if you find it starts to work for you, everyone’s different
Yes I had bad experiences with ketamine / amitripytline cream. I had one of the worst flares of my life from applying 10% ketamine cream to my face. The compounding pharmacist said that they can both be dilators / cause heat, with ketamine being the stronger of the two.
Maybe you can try testing the cream (or future creams) on a non-affected body part. I tried once putting ketamine 2%/amitriptyline 1% that way – and it still triggered lots of heat
https://www.ncbi.nlm.nih.gov/pubmed/19352184 (ketamine + its vasodilatory effects)
I once used a compounded ketamine cream and didn’t think it did much.
jswilcox2 – If you do a search for side effects of amitriptyline ketamine cream you’ll get a ton of study info that includes side effects. I skimmed through several reports and found the most common issue was “minor and temporary skin irritation at the site of application” – which tells me a major event like you detailed is not out of the question.
standing_cat - thanks for responding and letting me know I’m not losing my mind. I’m pretty gun shy of any creams at this point and I really didn’t feel that they did anything more for me than my current drugs. Plus they interfered with the cream I need to keep on my feet because they are so dried out.
I had the same issue. From what I can tell Ketamine is a vaso-constrictor. And for some of us with EM, we not only vasodialate, but we also constrict. It’s a double whammy. And what I think is happening is the Ketamine is causing constriction and making the flare worse. I had the same issue with the midodrine cream Mayo recommended and I know it’s a constrictor. My advice for what it’s worth is to try Amitryptiline in pill form without the Ketamine. Take 10-20mg at night and see if that is helpful. Worst case it’ll probably help you sleep as it tends to make you sleepy. This is old, but https://experts.umn.edu/en/publications/dual-effect-of-ketamine-on-the-peripheral-vasculature
So whether it causes constriction or dilation, it’s most certainly causing you grief. Doubtful the amitryptiline would effect you negatively that way.